Alert archive / Alabama / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 308, NWS Birmingham, AL

June 11, 2008Cherokee County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Jun 11, 2008, 7:43 PM CDT for Cherokee County, Alabama. It was in force for 32 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 11, 2008, 7:43 PM CDT (00:43 UTC)
Expired
Jun 11, 2008, 8:15 PM CDT
In force
32 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon

County Cherokee County, AL

The radar

The Northeast Alabama radar (KHTX), 88 km from the middle of the area, began a volume at 00:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 11, 7:45 PM CDTTSTM WND DMGGaylesville, ALSEVERAL TREES WERE BLOWN DOWN IN THE NORTH CENTRAL PART OF CHEROKEE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 2 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 0.7 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 220 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2008-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -11 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
220 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
1893 m above ground
0-6 km bulk shear
6 kt
0-1 km storm-relative helicity
-11 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KBMX 120043
SVRBMX
ALC019-120115-
/O.NEW.KBMX.SV.W.0308.080612T0043Z-080612T0115Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT WED JUN 11 2008

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CHEROKEE COUNTY IN NORTHEAST ALABAMA...
  THIS INCLUDES THE CITIES OF...CENTRE...CEDAR BLUFF...

* UNTIL 815 PM CDT

* AT 739 PM CDT...THE NATIONAL WEATHER SERVICE INDICATED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND DAMAGING
  WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR MOSHAT...OR
  6 MILES SOUTHEAST OF CENTRE...AND MOVING NORTHWEST AT 23 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CENTRE BY 755 PM CDT...
  6 MILES SOUTHWEST OF CEDAR BLUFF BY 800 PM CDT...
  LEESBURG BY 805 PM CDT...
  SAND ROCK BY 815 PM CDT...

WINDS OF 60 TO 70 MPH WILL BREAK LARGE TREE LIMBS AND CAUSE SOME
DAMAGE...ESPECIALLY TO SMALLER STRUCTURES.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...HAIL...AND DEADLY CLOUD TO GROUND
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...
CALL 1-800-856-0758.

LAT...LON 3415 8582 3423 8581 3438 8562 3448 8554
      3410 8547 3400 8561
TIME...MOT...LOC 0043Z 153DEG 20KT 3410 8564

$$

KSL
1 follow-up statement
000 
WWUS54 KBMX 120103
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
803 PM CDT WED JUN 11 2008

ALC019-120115-
/O.CON.KBMX.SV.W.0308.000000T0000Z-080612T0115Z/
CHEROKEE AL-
803 PM CDT WED JUN 11 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 815 PM CDT
FOR NORTHWESTERN CHEROKEE COUNTY...

AT 800 PM CDT...THE NATIONAL WEATHER SERVICE CONTINUED TO INDICATE A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
GAYLESVILLE...OR ABOUT NEAR CEDAR BLUFF...MOVING NORTHWEST AT 23 MPH.

LAT...LON 3423 8555 3408 8568 3415 8582 3423 8581
      3438 8562 3448 8554
TIME...MOT...LOC 0103Z 153DEG 20KT 3431 8561

$$

KSL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 11, 6:41 PM CDT, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 11, 6:41 PM CDT, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
641 PM CDT WED JUN 11 2008

.UPDATE...FOR 00Z AVIATION.

&&

.SHORT TERM...TONIGHT AND TOMORROW.

MUCH OF THE AFTERNOON SHOWER AND THUNDERSTORM DEVELOPMENT WILL
DIMINISH AFTER SUNSET. HOWEVER...WITH MULTIPLE OUTFLOW
BOUNDARIES...ISOLATED ACTIVITY WILL LIKELY LINGER INTO THE OVERNIGHT
PERIOD. A SIMILAR SETUP IS EXPECTED TOMORROW AS LOW LEVEL FLOW
CONTINUES TO BRING MOIST AIR INTO THE AREA. THE BETTER CHANCES FOR
DEVELOPMENT WILL BE IN THE SOUTHEAST PORTION OF THE FORECAST
AREA...ALTHOUGH ANY LOCATION COULD POSSIBLY SEE RAIN.

CLOUD COVER IS EXPECTED TO HANG AROUND TONIGHT...KEEPING
TEMPERATURES GENERALLY UP IN THE LOW 70S. TOMORROW...HIGHS IN THE
LOW/MID 90S ARE EXPECTED AGAIN.

14

.LONG TERM...FRIDAY THROUGH WEDNESDAY...

THE THOUGHTS REMAIN THE SAME FOR THE EXTENDED PACKAGE THIS
AFTERNOON. MEDIUM RANGE MODELS ARE IN FAIR AGREEMENT WITH THE ECMWF
POINTING TOWARD A MORE CLIMATOLOGICALLY FAVORED MEAN FLOW THAN THE
SLIGHTLY MORE AMPLIFIED GFS. WILL GENERALLY TAKE A MIXED APPROACH
COMBINED WITH PREVIOUS FORECAST. THESE MODELS INDICATE A CHANGE IN
THE UPPER LEVEL PATTERN WE HAVE BEEN EXPERIENCING THE PAST SEVERAL
DAYS. THE UPPER RIDGE CELL RECENTERS ITSELF OVER THE DESERT
SOUTHWEST AS A TROUGH DIGS OVER THE EASTERN CONUS BY MONDAY
AFTERNOON. THE GENERALLY WEAK FLOW ALOFT WILL TRANSITION TO A
NORTHWEST FLOW.

HIGH MEAN RELATIVE HUMIDITY AND PRECIP WATER VALUES AROUND 2 INCHES
STILL ADVERTISED FOR FRIDAY AND SATURDAY. AT THIS TIME...LOOKS LIKE A
FEW STORMS WILL BE EFFICIENT RAIN PRODUCERS AS ATMOSPHERE IS
NEARLY SATURATED. COLD FRONT APPROACHES FROM THE NORTHWEST OF
SATURDAY. AT THIS TIME...FEEL POPS WILL BE HIGHEST WITH THE ADDED
CONVERGENCE FROM THE FRONT AND ASSOCIATED TROUGH ALOFT ENHANCING
LIFT. BUT STILL EXPECTED SCATTERED TO NUMEROUS ACTIVITY EACH DAY.
WILL KEEP HIGHER POPS OVERNIGHT THAN PREVIOUS FEW DAYS DUE TO HIGH
MOISTURE AND BOUNDARIES AIDING LIFT.

AS PATTERN TRANSITIONS...DRIER AIR WILL BEGIN FILTERING INTO
CENTRAL ALABAMA. I DO THINK THIS WILL EVENTUALLY OCCUR BUT I JUST
SLOWED IT DOWN JUST A BIT COMPARED TO THE GFS SOLUTION. SO FOR MONDAY
THROUGH WEDNESDAY...KEPT THINGS DRY WITH NEAR SEASONAL READINGS.

75/LINHARES

&&

.AVIATION...00Z AVIATION DISCUSSION.

TSRA AROUND ALL SITES IN THE CENTRAL ALABAMA THROUGH 02Z
TONIGHT...SKIES SHOULD BE CLEARED OUT BY 06Z.  REFLECTED LOWER VIS
AT THE USUAL SUSPECTS...TCL...ANB AND TOI...WHERE CAN EXPECT IFR
BEGINNING AROUND 09Z AND LIFTING BY 12Z.  THURSDAY WILL BE MUCH OF
THE SAME...POP UP SHOWERS AROUND THE ENTIRE AREA BEGINNING AROUND
17Z.  WITH UNCERTAINTY IN LOCATION...CB PLACED WITH VCTS FOR
EVERYONE.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     66  89  69  89  69 /  30  30  20  50  40
ANNISTON    69  89  68  87  69 /  30  40  30  50  40
BIRMINGHAM  71  89  72  87  71 /  20  30  20  50  40
TUSCALOOSA  72  91  70  89  71 /  20  30  20  50  40
CALERA      70  89  70  87  70 /  20  30  20  50  40
AUBURN      70  89  70  86  68 /  30  40  30  50  40
MONTGOMERY  71  89  70  88  71 /  30  40  30  50  40
TROY        69  89  68  88  70 /  30  40  30  50  40

&&

.BMX WATCHES/WARNINGS/ADVISORIES...NONE.
&&

14/75/27
Hazardous weather outlook, Jun 11, 5:30 AM CDT, 14 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
530 AM CDT WED JUN 11 2008

ALZ011>015-017>050-121030-
AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE-
CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE-
JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY-
PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA-
TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON-
530 AM CDT WED JUN 11 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TODAY AND TONIGHT.

STRONG THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS CENTRAL ALABAMA
BETWEEN NOON AND 9 PM. A MAJORITY OF THE ACTIVITY WILL DEVELOP
DURING AND JUST AFTER THE MAXIMUM AFTERNOON HEATING ALONG A SLOW
MOVING SURFACE BOUNDARY. STRONG WINDS UP TO 45 MPH AND HAIL ARE THE
MAIN THREATS WITH THESE STORMS.

WET MICROBURST POTENTIAL:
BIRMINGHAM...MODERATE.
MONTGOMERY...MODERATE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED
AT THIS TIME.

In the hours before

Local storm report, Jun 11, 7:17 PM CDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
717 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     2 NW AUTAUGA COUNTY AIR 32.46N 86.54W
06/11/2008                   AUTAUGA            AL   PUBLIC

            TREES DOWN AND POWER OUTAGES REPORTED ON COUNTY ROAD 47.

&&

GGOGGINS
Local storm report, Jun 11, 7:21 PM CDT, 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
721 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0605 PM     HAIL             2 NE BIRMINGHAM AIRPORT 33.58N 86.73W
06/11/2008  E0.75 INCH       JEFFERSON          AL   PUBLIC

            PENNY SIZED HAIL REPORTED IN ROEBUCK.

&&

GGOGGINS
Local storm report, Jun 11, 7:24 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
724 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0553 PM     HAIL             3 NE BIRMINGHAM AIRPORT 33.59N 86.72W
06/11/2008  E1.00 INCH       JEFFERSON          AL   PUBLIC

            QUARTER SIZED HAIL REPORTED BETWEEN ROEBUCK AND HUFFMAN.

&&

GGOGGINS
Local storm report, Jun 11, 7:26 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
726 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0540 PM     LIGHTNING        HELENA                  33.29N 86.85W
06/11/2008                   SHELBY             AL   AMATEUR RADIO

            HOUSE HIT BY LIGHTNING IN HELENA ON BELMONT LANE.

&&

GGOGGINS
Special weather statement, Jun 11, 7:34 PM CDT, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
734 PM CDT WED JUN 11 2008

ALZ030-031-120100-
GREENE-SUMTER-
734 PM CDT WED JUN 11 2008

...SIGNIFICANT WEATHER ALERT FOR GREENE AND SUMTER COUNTIES UNTIL 800
PM CDT...

AT 734 PM CDT...THE NATIONAL WEATHER SERVICE IS TRACKING A STRONG
THUNDERSTORM NEAR TISHABEE...OR 11 MILES NORTHEAST OF LIVINGSTON.
THIS STORM WAS NEARLY STATIONARY.

PEA SIZE HAIL AND WINDS UP TO 50 MPH ARE EXPECTED WITH THIS STORM.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  TISHABEE.
  EPES.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

27
Local storm report, Jun 11, 7:43 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
743 PM CDT WED JUN 11 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     HAIL             9 NE SPRING GARDEN      34.06N 85.44W
06/11/2008  E0.25 INCH       CHEROKEE           AL   EMERGENCY MNGR

            PEA SIZED HAIL REPORTED IN FORNEY.

&&

GGOGGINS

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 12, 2:15 PM CDTSevere Thunderstorm WarningBMXBibb, Perry20 min
Jun 12, 4:58 PM CDTSevere Thunderstorm WarningBMXJefferson47 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.